Dexmedetomidine Sedation and Delirium

A 35-year-old man was admitted through the Emergency Department with a three-day history of sore throat, drooling of saliva and fever. In the twenty-four hours leading up to his admission he had reported increasing difficulty breathing and hoarseness. His past medical history included obesity and non-insulin dependent diabetes mellitus.

On initial assessment he was found to be stridulous, drooling, tachypnoeic, tachycardic and febrile. Supplemental oxygen was applied and intravenous access obtained, with blood cultures being sent prior to administration of broad-spectrum antibiotics (Ceftriaxone, Benzylpenicillin and Metronidazole). Despite nebulised Adrenaline, intravenous fluid and intravenous dexamethasone, he continued to deteriorate and was transferred to the anaesthetic room for definitive airway management. Findings at intubation were consistent with acute epiglottitis. Swabs were taken and oral fibreoptic intubation was successfully performed.

Following admission to the ICU, he was mechanically ventilated and sedated with infusions of Propofol and Remifentanil. Antibiotic therapy was continued and he was commenced on regular dexamethasone to reduce epiglottic oedema. He required a low- dose noradrenaline infusion to maintain blood pressure, and was commenced on an insulin sliding scale. Two days after admission his airway was reassessed with direct laryngoscopy, and was found to be significantly less oedematous.

At this stage a sedation hold was performed, with the patient opening eyes spontaneously and seeming to obey commands. He was extubated to humidified facemask oxygen but shortly afterwards became agitated, combative and delirious (CAM-ICU positive). The patient was re-intubated within a two-hour period and Propofol and Remifentanil sedation was recommenced. Over the following two days, he remained inappropriate on daily sedation holds, and by this stage was receiving bolus doses of Haloperidol for episodes of acute agitation. CT imaging of his brain revealed no abnormality, and lumbar puncture was negative for central nervous system infection. Intravenous dexamethasone had been weaned, in view of the improvement in epiglotittis seen at laryngoscopy.

By day six of his admission he remained neurologically inappropriate on sedation hold, and was changed to an intravenous infusion of Dexmedetomidine at 0.7 mcg/kg/hr. Remifentanil was weaned off at this time, and Propofol infusion was reduced to baseline levels. This continued for a further twenty-four hours, by which time he was neurologically appropriate on sedation hold, obeying commands, and was extubated uneventfully.

On direct questioning, the patient did not recall his first extubation episode on Intensive Care. He did recall a combination of vivid visual and auditory hallucations, including the presence of insects in his bed, hearing persecutory voices and a feeling of helplessness and fear. He made a full recovery, and these symptoms had fully resolved by the time he was discharged from hospital.

What is the role of dexmedetomidine in the prevention and management of ICU delirium?

Read More »

Advertisements

The Role of Capnography during Cardiac Arrest

 A 68 year-old gentleman was admitted to the Emergency Department in cardiac arrest. He had complained of sudden onset upper abdominal pain to his wife immediately prior to a collapse, and bystander cardiopulmonary resuscitation (CPR) was commenced whilst emergency services were called. He had a background of ischaemic heart disease, insulin-dependent diabetes, peripheral vascular disease and hypertension.

On arrival, the Paramedic crew found him to be in ventricular fibrillation was the predominant rhythm. Despite appropriate advanced life support with defibrillation and administration of adrenaline and amiodarone over multiple cycles. His airway was supported with an I-Gel supraglottic airway device, and he was transferred to hospital urgently.

Ischaemic heart disease is the leading cause of death in the world, and sudden cardiac arrest is responsible for more than 60% of adult deaths from coronary heart disease. Early and effective CPR, early defibrillation and physiological support post-resuscitation form the chain of survival [1].

Assessment of the patient’s airway on arrival in the Emergency Department revealed evidence of vomit in the pharynx, and endotracheal intubation was performed. Vomitus was aspirated from his endotracheal tube, indicating pulmonary aspiration either at the time of collapse or during the resuscitation attempts. Sidestream capnography was connected to a self-inflating bag administering high-concentration oxygen. The initial capnography indicated a flattened end tidal carbon dioxide (EtCO2) trace with a highest partial pressure of 1.5 kPa. Chest auscultation was performed and air entry was confirmed as being equal bilaterally.

Chest compressions continued uninterrupted and by this stage the overall resuscitation attempt had been ongoing for 45 minutes. The rhythm had changed to pulseless electrical activity, and despite effective CPR, administration of adrenaline and fluids, there was no return of spontaneous circulation (ROSC). Blood gas analysis revealed a severe metabolic acidosis (pH 6.8, lactate 15.2 mmol/L) and by this stage the highest EtCO2 recorded was 0.9 kPa. Following discussion with the team, and on the grounds of futility, the resuscitation attempt was abandoned.

What is the role of capnography in cardiac arrest?

Read More »

Decompressive Craniotomy in Traumatic Brain Injury

A 20 year-old man was admitted to his local district hospital with a severe head injury following an assault. On arrival in the Emergency Department he was agitated with a reduced conscious level, with evidence of blunt trauma to the head and neck. Prior to intubation, his Glasgow Coma Score (GCS) was recorded as 7 (E1V2M4), and with cervical spine precautions he underwent intubation with subsequent mechanical ventilation and sedation.

An urgent CT brain and cervical spine revealed early evidence of intracerebral contusions with diffuse areas of petechial intracerebral haemorrhage identified. Nasal and maxillary fractures were also seen, with no cervical spine pathology identified. He was transferred to the regional neurological centre for assessment and ongoing management.

On arrival in the Neurosurgical Intensive Care unit the patient underwent insertion of an intracranial pressure monitor revealing an intracranial pressure (ICP) of between 30-35 mmHg. Pupil reactivity was sluggish bilaterally. Sedation was changed to infusions of propofol, fentanyl and midazolam, positioning was optimised with 20 degree head-up tilt, endotracheal tube ties were replaced and targeted mechanical ventilation to EtCO2 4- 4.5kPa. Central venous access was established and an infusion of Noradrenaline was used to target cerebral perfusion pressure to 70mmHg.

Initial medical management stabilised ICP below 25mmHg, but within the next 12 hours this began to rise despite neuromuscular blockade and infusion of hypertonic saline. Further CT imaging revealed progression of the intracerebral contusions with developing oedema. The patient was transferred to the operating theatre for insertion of an external ventricular drain. CSF drainage resulted in an immediate but small improvement in ICP but again over the next 12 hours it began to rise, and decision was made for bifrontal decompressive craniectomy.

Subsequent recovery was slow and was complicated by ventilator-associated pneumonia, a protracted tracheostomy wean and severe agitation. The patient underwent intensive neuro-rehabilitation and had been decannulated, but was left with persistent cognitive impairment, seizures and depression.

What is the rationale for performing decompressive craniotomy in TBI?

Read More »

Sleep Deprivation on the ICU

A 70-year-old lady was admitted to the Intensive Care Unit (ICU) with respiratory failure and septic shock secondary to pneumococcal pneumonia. She developed multi- organ failure, requiring a prolonged period of mechanical ventilation and weaning, and also developed acute kidney injury requiring haemofiltration. Once a tracheostomy was performed and sedative infusions weaned, she was noted to be acutely delirious. Her sleep pattern was severely disrupted, with extended periods of nighttime wakefulness and sleep fragmentation, increased daytime sleep and difficulty with sleep initiation requiring pharmacological intervention.

Following exclusion of organic causes including CT brain imaging, the delirium was managed with a combination of antipsychotic medications including haloperidol, mirtazapine and quetiapine. Benzodiazepine-based night sedation was used but found to be ineffective in establishing sustained sleep.

A trial of night sedation with infusion of Propofol did not have any ongoing or long-lasting benefit other than the immediate sedative effects and providing control of agitation. A trial of Dexmedetomidine infusion also yielded similar results, although a more sustained daytime anxiolytic effect was noted. Benzodiazepine therapy was changed to supplementation of Melatonin. At around this time, the delirium began to resolve and the patient was able to more actively engage in physiotherapy and patient care. By the time of ICU discharge over thirty days later, and following successful weaning and decannulation, the patient’s sleep pattern had improved significantly.

What are the implications of sleep deprivation in the critically ill patient and how can it be managed?

Read More »